Managing the use of high dose antipsychotic therapy (HDAT)
The Royal College of Psychiatry defines high dose antipsychotics use as:
‘A total daily dose of a single antipsychotic which exceeds the upper limit stated in the SPC or BNF with respect to age of patient and indication being treated; and a total daily dose of two or more antipsychotics which exceeds the SPC or BNF maximum using the BNF percentage method’.
The dosage recommendations in the British National Formulary (BNF) largely reflect those in product SPCs, although expert clinical opinion can also influence the advice given. Despite the BNF not always reflecting the results of recent clinical trials or the refinement of antipsychotic use in practice it is still the most user-friendly and widely used source of basic prescribing information in the UK.
Antipsychotics, either as monotherapy or combination therapy, that are above the maximum stated in the BNF (‘above BNF limits’), with respect to the age of the patient and the indication being treated, can therefore be described as high dose antipsychotic treatment (HDAT).
Example calculation 1:
Zuclopenthixol depot 400mg weekly (67%) and olanzapine 10mg daily (50%) = 67% + 50%= 117% (>100% therefore ‘high dose’)
Example calculation 2:
Risperidone 4mg twice daily (50%) and haloperidol oral or IM up to 15mg daily when required (75%) = 50% + 75% = 125% (>100% therefore ‘high dose’)
Use of PRN or ‘when required’ antipsychotic medication should also be included when calculating maximum recommended daily doses. PRN medication should be reviewed regularly and rationale for doses of antipsychotics above BNF maximum doses must be clearly documented in the notes.
Why could high dose antipsychotic treatment (HDAT) be justified?
- Insufficient drug reaches the effect site due to individual patient pharmacokinetics
- Pharmacodynamic differences at the effect site might mean higher doses are required
This could result in inadequate absorption and/or rapid metabolism, or there could be poor penetration across the blood–brain barrier. Possible causes include smoking, caffeine intake, genetic variation, higher D2 receptors available or altered D2 receptor function.
Responsibilities of medical staff
- Record reason for high dose in clinical notes
- Complete the HDAT Monitoring Form (a template is available to order from Ashtons online)
- For required monitoring, please see Figure 2.
- Inform patient and record consent in notes
- Check HDAT is mentioned on Form T2 / T3 or CO2/3 where applicable.
- Ensure on discharge that GP and other relevant community mental health personnel are informed of HDAT status and required checks.
- Rule out any contra-indications or risk factors. E.g. cardiac history, hepatic/renal impairment, epilepsy, diabetes, substance misuse, harmful use of alcohol, smoking, old age, dehydration, obesity, diarrhoea and vomiting.
- Weigh up any potential drug interactions which might prolong the QT interval, e.g. diuretics, anti-arrhythmics, antihypertensives, tricyclic antidepressants, methadone, or increase the blood antipsychotic levels (increased risk of NMS and other side-effects).
- Consider recent use of acute IM medications and depots.
- Consider potential negative impact on cognitive function particularly in the elderly.
Responsibilities of nursing staff
- Temperature, pulse and blood pressure checks
- Record ‘high dose’ status in Nursing Notes
- Ensure that HDAT is discussed at review and PRN medication reviewed regularly.
Role of the pharmacist
- Identify a patient is on high dose antipsychotic therapy and log this on the Ashtons Live View system
- Ensure ‘HDAT’ is written on the front of the drug chart
- Promote the use of the HDAT Monitoring Form
- Complete % BNF of each antipsychotic on the drug chart.